Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 14, NWS Flagstaff, AZ

July 11, 2011Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 11, 2011, 3:47 PM MDT for Navajo County, Arizona. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2011, 3:47 PM MDT (21:47 UTC)
Expired
Jul 11, 2011, 4:12 PM MDT
In force
25 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 68 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2011-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2011-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

093 
WUUS55 KFGZ 112147
SVRFGZ
AZC017-112230-
/O.NEW.KFGZ.SV.W.0014.110711T2147Z-110711T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
247 PM MST MON JUL 11 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL NAVAJO COUNTY IN NORTHEAST ARIZONA...

* UNTIL 330 PM MST

* AT 241 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  OVER SOUTH CENTRAL NAVAJO COUNTY...OR 29 MILES SOUTHEAST OF
  WINSLOW...AND MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL NAVAJO COUNTY AT 300 PM MST

LAT...LON 3481 11062 3485 11032 3462 11030 3458 11052
TIME...MOT...LOC 2147Z 168DEG 11KT 3469 11043

$$

KD
1 follow-up statement
754 
WWUS55 KFGZ 112212
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
312 PM MST MON JUL 11 2011

AZC017-112221-
/O.CAN.KFGZ.SV.W.0014.000000T0000Z-110711T2230Z/
NAVAJO AZ-
312 PM MST MON JUL 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL NAVAJO COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM WEST OF STATE ROUTE 377 WHICH PROMPTED THE 
WARNING HAS WEAKENED. HOWEVER...THE STORM MAY STILL PRODUCE SMALL 
HAIL...HEAVY RAIN...AND GUSTY WINDS TO 40 MPH THROUGH 330 PM MST.

LAT...LON 3481 11062 3485 11032 3462 11030 3458 11052
TIME...MOT...LOC 2211Z 168DEG 11KT 3476 11045

$$

KD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 10:25 AM MDT, 5 hours 22 minutes earlier.

Area forecast discussion, Jul 11, 10:25 AM MDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
925 AM MST MON JUL 11 2011

.SYNOPSIS...ABUNDANT MOISTURE WILL LEAD TO AN ACTIVE SHOWER AND
THUNDERSTORM DAY ACROSS NORTHERN ARIZONA TODAY...WITH STORMS CAPABLE
OF PRODUCING HEAVY RAIN. TUESDAY IS A TRANSITION DAY AS DRY AND
STABLE AIR MOVES INTO WESTERN ARIZONA. FROM WEDNESDAY THROUGH
FRIDAY...DRY CONDITIONS WITH BREEZY SOUTHWEST WINDS ARE EXPECTED FOR
MOST OF THE NORTHLAND. A CHANCE OF THUNDERSTORMS WILL LINGER ALONG
THE NEW MEXICO BORDER. MOISTURE AND THUNDERSTORM CHANCES SHOULD
RETURN TO ALL OF NORTHERN ARIZONA FOR THE WEEKEND.

&&
.DISCUSSION...A LARGE AREA OF MODERATE TO HEAVY RAIN SHOWERS IS
MOVING NORTHWARD ACROSS THE MOGOLLON RIM INTO THE LITTLE COLORADO
RIVER VALLEY THIS MORNING. THIS AREA IS JUST EAST OF FLAGSTAFF/WINONA TO
ABOUT WINSLOW. LIGHTER PRECIPITATION IS ALSO MOVING NORTHWARD FROM
ABOUT FLAGSTAFF TO SELIGMAN. SCATTERED SHOWERS AND THUNDERSTORMS ARE
MOVING NORTHWARD THOUGH GILA COUNTY AND SOUTHERN NAVAJO COUNTY THIS
MORNING. THE 12Z KFGZ SOUNDING SHOWED ABOUT AN INCH (0.99) OF
PRECIPITABLE WATER WHICH IS ABOUT 123 PERCENT OF AVERAGE FOR THIS
TIME OF YEAR. STORM MOTION IS ONLY ABOUT 10 MPH TODAY. SOME AREAS OF
NORTHERN ARIZONA HAVE SEEN SEVERAL INCHES OF RAIN IN THE LAST 10
DAYS OR SO AND THE SOIL IS ALREADY WET. CURRENT FLASH FLOOD WATCHES
FOR NORTHERN LOOK GOOD. ONE LIMITING FACTOR FOR THE DEVELOPMENT OF
SEVERE STORMS TODAY MAY BE CLOUD COVER LIMITING THE SURFACE HEATING.

&&

.PREV DISCUSSION /725 AM MST/...WE HAVE ISSUED A FLASH FLOOD WATCH
FOR ALL OF THE CWA FOR TODAY. IT STARTED IN YAVAPAI COUNTY AT 2 AM
AND STARTS ELSEWHERE AT 11 AM MST AND ENDS FOR ALL AREAS AT 8 PM
MST.

ALREADY AN ACTIVE MORNING ACROSS YAVAPAI AND NOW GILA COUNTIES AS
THUNDERSTORMS ARE MOVING NORTHWARD FROM THE LOW DESERTS. WATER VAPOR
LOOP SHOWS A WEAK VORT MAX OVER THE GULF OF CALIFORNIA...AND PROGS
SHOW A CLOSED CIRCULATION AT H4-2 THAT OPENS UP AND MOVES NORTHWARD
TODAY. THIS FEATURE COMBINED WITH SURFACE DEWPOINTS IN THE MID 60S
IN THE LOW DESERTS...OBSERVED RAINFALL AMOUNTS NEARING .5 INCH IN 15
MINUTES AND FROM SEVERAL AUTOMATED SITES IN SRN YAVAPAI COUNTY THIS
MORNING...AND THIS AFTERNOONS LIFTED INDEX FORECAST FOR NORTHERN AZ
POINT TO AN ACTIVE DAY ACROSS THE NORTHLAND. THE LARGER SCALE TROUGH
ALONG THE WEST COAST WILL BEGIN TO SEND DRIER AIR INTO FAR WESTERN
ARIZONA LATE TONIGHT.

FROM TUESDAY THROUGH FRIDAY...MODELS CONTINUE TO SHOW THE LOW
PRESSURE TROUGH ALONG THE WEST COAST THROUGH THIS PERIOD. TUESDAY IS
A TRANSITION DAY TO DRIER WEATHER IN NORTHERN ARIZONA AS WINDS ALOFT
BECOME SW THROUGH A DEEP LAYER AND BRING A MORE STABLE AIRMASS INTO
WESTERN AZ. FROM WEDNESDAY THROUGH FRIDAY...DRY WEATHER WITH
POSITIVE LI'S AND VERY LITTLE MOISTURE ARE SHOWN FOR MOST OF THE
NORTHLAND...WHILE THUNDERSTORM CHANCES ARE PUSHED TO THE NEW MEXICO
LINE BY THURSDAY AND FOR FRIDAY.

FRIDAY NIGHT THROUGH SUNDAY....MODELS ARE INDICATING THE MONSOON
PLUME TO MAKE A WESTWARD PUSH STARTING FRIDAY NIGHT. AT THIS TIME
EXPECT A STANDARD MONSOON PATTERN WITH SCATTERED MAINLY DAYTIME
STORMS THROUGH THE WEEKEND.

&&

.AVIATION...FOR THE 18Z PACKAGE...SHOWERS AND THUNDERSTORMS WILL
CONTINUE ACROSS NORTHERN ARIZONA THIS MORNING. EXPECT NUMEROUS
SHOWERS AND SCATTERED THUNDERSTORMS THROUGH THE EARLY EVENING. GUSTY
AND ERRATIC WINDS WITH MVFR/LCL IFR CONDITIONS ARE EXPECTED NEAR
STORMS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 8 PM MST
FOR ALL NORTHERN AZ ZONES AZZ004>018-037>040.

&&

PUBLIC..................MAS/DL
AVIATION................RB

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Jul 11, 5:05 AM MDT, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
405 AM MST MON JUL 11 2011

AZZ004>018-037>040-120700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
405 AM MST MON JUL 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT TODAY THROUGH 8 PM MST FOR ALL OF
THE FORECAST AREA. THE WATCH BEGAN AT 2 AM IN YAVAPAI COUNTY AND
STARTS AT 11 AM FOR THE REST OF THE AREA. A MOIST AND UNSTABLE
AIRMASS OVER THE NORTHLAND TODAY WILL PRODUCE STRONG
THUNDERSTORMS...SOME CAPABLE OF PRODUCING RAINFALL AMOUNTS OF ONE TO
TWO INCHES IN ONE HOUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED THROUGH THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 11, 1:08 PM MDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1208 PM MST MON JUL 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 PM     FLOOD            GREER                   34.01N 109.46W
07/11/2011                   APACHE             AZ   PUBLIC

            PUBLIC REPORTED WATER FLOWING ACROSS EAST FORK ROAD
            SOUTHERN PORTION

&&

EVENT NUMBER FGZ1100181

RB
Special weather statement, Jul 11, 1:15 PM MDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1215 PM MST MON JUL 11 2011

AZZ014-017-112000-
APACHE AZ-
1215 PM MST MON JUL 11 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN APACHE COUNTY IN NORTHEAST ARIZONA

UNTIL 100 PM MST

AT 1206 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM ABOUT 5 MILES SOUTH OF VERNON...MOVING NORTH AT
10 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   VERNON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.

&&

LAT...LON 3434 10981 3434 10962 3416 10962 3410 10982
TIME...MOT...LOC 1914Z 174DEG 9KT 3422 10971

KD
Local storm report, Jul 11, 1:29 PM MDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1229 PM MST MON JUL 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 PM     FUNNEL CLOUD     10 NW EAGAR             34.21N 109.42W
07/11/2011                   APACHE             AZ   OTHER FEDERAL

            DPS WORKER REPORTED A FUNNEL CLOUD NW OF EAGER. RADAR
            SHOWS THE APPROXIMATE DISTANCE AT 10 MILES.

&&

EVENT NUMBER FGZ1100182

RICKEY
Special weather statement, Jul 11, 1:59 PM MDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1259 PM MST MON JUL 11 2011

AZZ013-014-017-112045-
NAVAJO AZ-APACHE AZ-
1259 PM MST MON JUL 11 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN APACHE COUNTY IN NORTHEAST ARIZONA
  EXTREME SOUTHEASTERN NAVAJO COUNTY IN NORTHEAST ARIZONA

UNTIL 145 PM MST

AT 1249 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SERIES OF STORMS IN THE VICINITY OF VERNON...MOVING NORTH AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED...ALONG WITH VERY
HEAVY RAIN.

IN ADDITION...AREA STREAMS AND DRAINAGES ARE LIKELY TO EXPERIENCE
INCREASED FLOW...INCLUDING GOOSEBERRY CREEK AND SEPULVEDA CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.

&&

LAT...LON 3441 10996 3438 10961 3406 10963 3408 10995
TIME...MOT...LOC 1956Z 179DEG 7KT 3431 10982

KD
Local storm report, Jul 11, 2:44 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
144 PM MST MON JUL 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     FLASH FLOOD      GREER                   34.01N 109.46W
07/11/2011                   APACHE             AZ   PUBLIC

            MINOR FLOODING IN GREER AREA. DRAINAGES FLOWING 20-50
            FEET WIDE 12-18 INCHES DEEP IN BULTER CANYON AND EAST
            FORK. LCR UP 18 INCHES.

&&

EVENT NUMBER FGZ1100183

MAS
Special weather statement, Jul 11, 3:44 PM MDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
244 PM MST MON JUL 11 2011

AZZ013-112230-
NAVAJO AZ-
244 PM MST MON JUL 11 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL NAVAJO COUNTY IN NORTHEAST ARIZONA

UNTIL 330 PM MST

AT 236 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 15 MILES NORTH OF HEBER...MOVING NORTH AT 10
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL NAVAJO COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3477 11059 3483 11034 3462 11036 3460 11050
TIME...MOT...LOC 2144Z 168DEG 11KT 3467 11045

KD

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:05 PM MDTFlash Flood WarningFGZApache85 min
Jul 10, 9:03 PM MDTAreal Flood AdvisoryFGZApache117 min
Jul 11, 1:08 AM MDTAreal Flood AdvisoryFGZYavapai3 hr
Jul 11, 2:47 AM MDTFlash Flood WatchFGZApache, Coconino, Gila, Navajo, Yavapai17 hr
Jul 11, 5:13 AM MDTAreal Flood AdvisoryFGZYavapai2 hr
Jul 11, 6:27 AM MDTSpecial Weather StatementFGZ63 min
Jul 11, 12:29 PM MDTFlash Flood WarningFGZApache3 hr
Jul 11, 1:15 PM MDTSpecial Weather StatementFGZ45 min
Jul 11, 1:59 PM MDTSpecial Weather StatementFGZ46 min
Jul 11, 3:44 PM MDTSpecial Weather StatementFGZ46 min
Jul 11, 4:41 PM MDTAreal Flood AdvisoryFGZNavajo104 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.